Texas, 2019Hail and Damaging Wind in Texas, August 13, 2019
August 13, 2019 · NWS FWD · 2 events in 1 county or zone
Showers and thunderstorms formed along a weak cold front just south of the Red River. One thunderstorm produced damaging winds and hail in Grayson County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms formed along a weak cold front just south of the Red River. One thunderstorm produced damaging winds and hail in Grayson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 13, 1:59 PM CST, 1 hour 24 minutes earlier.
Area forecast discussion, Aug 13, 1:59 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
259 PM CDT Tue Aug 13 2019
.SHORT TERM...
/Tonight/
A weak cold front was located just south of the Red River late
this afternoon. The front should become a source of lift for
showers and thunderstorms late this afternoon, especially during
peak heating. Any precipitation that does develop should weaken
and dissipate around sunset. Gusty downburst winds will be the
primary hazard.
After a lull in thunderstorms after sunset, shower/storm chances
will increase from north to south late this evening and overnight
with the arrival of a shortwave. Severe storms are not expected
with the overnight activity.
Lows tonight will range from the mid 70s to around 80.
79
&&
.LONG TERM...
/Wednesday through Tuesday/
The start of the long term will see welcomed relief from the heat
along with some rain/storm chances. The cold front that entered
the region today will slide south into Central Texas on
Wednesday. Although much of the large scale forcing for ascent
will exit to the east with a passing shortwave, there will be
enough lift along the front for scattered showers and storms. The
best rain chances will follow the front southward through the day.
The severe potential will be limited due to weak forcing and
limited shear, but some gusty winds will still be possible.
Although cold air advection behind the front will be weak,
extensive cloud cover and some cool outflows will keep
high temperatures Wednesday in the 90s and heat index values
generally below 105. The only exception will be for the extreme
southern zones where the cold front and storms will most likely
not arrive until the afternoon. Therefore, we will extend the heat
advisory through Wednesday afternoon for Bell, Milam, Robertson,
Leon and Falls counties. The remainder of the heat advisory will
be allowed to expire at 8 PM tonight.
The front should slide south of the forecast area Wednesday
night/Thursday morning, but there is uncertainty in exactly how
far south it will move. Therefore, we will linger some low PoPs in
the southern zones. Otherwise, decreasing clouds will help boost
temperatures back into the middle and upper 90s, but slightly
lower dewpoints behind the front will keep afternoon heat index
values close to the actual temperatures.
Upper level high pressure will build back over the region Friday
through early next week, keeping seasonably hot (mid and upper
90s) and generally rain-free weather. The upper ridge will be
fairly flat through the weekend, but is progged to amplify early
next week which will result in slightly warmer temperatures. North
Texas should remain on the eastern periphery of the upper ridge,
so a few storms may sneak across the Red River, especially Sunday
night and Monday when a weak shortwave is forecast to move across
the Central Plains. For now we will ride with silent 10 PoPs but
may need to increase the chances if the models continue to show
this pattern.
79
&&
.AVIATION... /Issued 1254 PM CDT Tue Aug 13 2019/
High res models continue to suggest scattered showers and
thunderstorms to develop along the Red River into North Texas this
afternoon/evening. Some of these storms are expected to sag
southward with front during the overnight hours and may impact
some of the local airfields between 13/22Z and 14/15Z.
Some brief MVFR ceilings may accompany storms before sunrise, but
VFR will prevail when the front moves south of the Metroplex TAF
sites.
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 79 94 78 97 79 / 50 50 10 10 5
Waco 79 97 77 98 77 / 30 40 20 20 5
Paris 76 93 72 94 73 / 40 40 5 5 5
Denton 76 94 75 96 76 / 50 40 10 10 5
McKinney 77 93 74 95 75 / 50 50 10 10 5
Dallas 80 95 78 97 79 / 50 50 10 10 5
Terrell 78 94 75 97 76 / 50 40 10 10 5
Corsicana 79 93 76 96 76 / 40 40 10 10 5
Temple 78 97 76 97 76 / 20 40 30 20 5
Mineral Wells 74 93 74 95 74 / 50 40 10 10 10
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for TXZ091>095-100>107-
115>123-129>135-141>148-156-157-159-161.
Heat Advisory until 8 PM CDT Wednesday for TXZ158-160-162-174-
175.
&&
79/79
Hazardous weather outlook, Aug 13, 2:20 PM CST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
320 PM CDT Tue Aug 13 2019
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-141145-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
320 PM CDT Tue Aug 13 2019
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Tonight.
Scattered thunderstorms are expected north of Interstate 20 through
sunset. A few storms may produce strong to damaging downburst winds.
Additional thunderstorms are possible late this evening and
overnight with lightning being the primary hazard.
Hot and humid conditions will continue through sunset with heat
index values between 105 to 110.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorm chances will linger on Wednesday, with a few storms
possible across Central Texas Wednesday night into Thursday. Severe
weather is not expected.
Hot and humid conditions will continue on Wednesday, generally south
of a line from Temple to Centerville. Afternoon heat index values
will range from 105 to 107.
.SPOTTER INFORMATION STATEMENT...
Very limited spotter activation is possible north of Interstate 20
through sunset.
In the hours before
Special weather statement, Aug 13, 2:43 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
343 PM CDT Tue Aug 13 2019
TXZ093-132115-
Grayson TX-
343 PM CDT Tue Aug 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAYSON COUNTY UNTIL
415 PM CDT...
At 342 PM CDT, Doppler radar was tracking a strong thunderstorm over
Howe, or near Sherman, moving east at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sherman, Van Alstyne, Howe, Bells, Tom Bean, Savoy, Knollwood,
Dorchester, Southmayd and Luella.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.
&&
LAT...LON 3369 9638 3358 9638 3340 9647 3340 9649
3352 9678 3370 9666
TIME...MOT...LOC 2042Z 285DEG 10KT 3355 9659
SanchezThunderstorm Wind, Grayson
- When
- August 13, 3:23 PM CST
- Where
- Grayson County, (F39)sherman-Denison
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 33.720, -96.670
Power poles near Grayson College were leaning due to the strong thunderstorm winds.
Hail, Grayson
- When
- August 13, 3:32 PM CST
- Where
- Grayson County, 1.67 mi S of Denison McKeon Arpt
- Measured
- 1 in hail
- Property damage
- $17,000
- Reported by
- Emergency Manager
- Coordinates
- 33.706, -96.635
Hail was reported at Grayson College. Up to 50 cars were reported damaged and some had broken windows.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 13 to 17, 20198 deaths · 28 events
- Heat in Utah, August 13, 20191 death · 1 event
- Flash Flooding and Hail in Tennessee, August 13, 2019$76,000 · 1 in hail · 38 events
- Damaging Winds and Lightning Strikes in Georgia, August 13 to 14, 2019$109,000 · 55 kt wind · 15 events
- Damaging Winds and Lightning Strike in Mississippi, August 13, 2019$100,000 · 55 kt wind · 3 events
- Flash Flooding and Hail in Kansas, August 13, 2019$20,000 · 2 in hail · 32 events
- Damaging Winds in North Carolina, August 13, 2019$54,000 · 55 kt wind · 9 events
- Damaging Winds in North Carolina, August 13, 2019$36,000 · 50 kt wind · 9 events
- Damaging Winds in Virginia, August 13, 2019$26,000 · 51 kt wind · 14 events
- Flash Flood and Hail in Nebraska, August 13, 2019$7,000 · 2.5 in hail · 29 events
- Hail and Damaging Winds in Kansas, August 13, 20191.75 in hail · 27 events
- Damaging Winds in Virginia, August 13, 2019$16,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849408, 849411.